New York, 2019

Hail and Damaging Winds in New York, April 14, 2019

April 14, 2019 · NWS BUF · 20 events in 4 counties and zones

A dynamic low pressure system tracked just to the north of the area with low CAPE but a strongly sheared environment developing in the warm sector of this system. This encompassed the southern portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A dynamic low pressure system tracked just to the north of the area with low CAPE but a strongly sheared environment developing in the warm sector of this system. This encompassed the southern portions of the area. Strong low level speed and direction shear was present with wind speeds up to 65 knots off the ground. A line of storms developed along a pre-frontal trough and moved across the region during the evening hours. Initial storms were further supported by a mid-level low that resulted in multiple hail reports. This area of storms evolved into a linear structure with multiple waves of stronger wind moving northward along the boundary. This line began producing wind damage with periods of diffuse rotation near these waves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 14, 6:27 PM EST, 8 minutes earlier.

Area forecast discussion, Apr 14, 6:27 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
727 PM EDT Sun Apr 14 2019

.SYNOPSIS...
Low pressure will track directly across the eastern Great Lakes
tonight before exiting across northern New England Monday. This
system will produce periods of rain today and tonight, with a line
of thunderstorms also crossing the region from west to east tonight.
Periods of light rain and wet snow will continue through Monday
before high pressure brings a return to dry weather Monday night and
early Tuesday. Temperatures will run below normal early in the week
before a significant warming trend arrives later in the week.

&&

.NEAR TERM /THROUGH MONDAY/...
Tornado Watch is now in effect for portions of Western New York to
include Chautauqua, Cattaraugus, Allegany, Wyoming, and Livingston
counties tonight.

Regional radars show strong to severe storms rapidly tracking NE and
headed towards our forecast area. The brief period of quiet weather
is quickly coming to an end tonight. The line of storms to our SW
will arrive across far Western NY around 00Z or shortly after that,
then progress rapidly east across the area, crossing the Genesee
Valley by 03Z and moving to Central NY and east of Lake Ontario by
06Z. Behind this main line of convection, a few light showers will
persist overnight as DPVA with the main mid level trough crosses the
eastern Great Lakes tonight.

Severe Potential...

The strongly forced synoptic scale setup will produce a high
shear/low CAPE environment. Forecast soundings show SBCAPE rising to
400-600J/kg this evening in the warm sector. The instability is not
being diurnally driven, rather, unstable air will be advected into
the region after dark by strong theta-E advection in the warm
sector. Very strong deep layer shear and strongly forced convergence
along the pre-frontal trough will likely support a linear storm
mode, as shown by most CAMS guidance. The line of storms will be
capable of producing damaging winds as the primary risk. Poor mid
level lapse rates and relatively shallow convective depth will
greatly limit the large hail potential. Low level shear is
impressive, with effective 0-1km helicity on the order of 300-400
m2/s2. Strong synoptic scale forcing and associated ageostrophic
flow adjustments combined with the strong low level shear may
support a few LEWP structures along the line of storms, with an
isolated QLCS tornado risk not out of the question. The severe
weather risk will primarily be from the western Southern Tier into
the western Finger Lakes. Farther north, near surface cold air and
associated strong low level inversion will likely prevent convective
wind from reaching the surface, including both Buffalo and Rochester.

Heavy Rain Potential...

The bulk of the heavy rain will fall in a very short period along
the convective line through the first half of tonight. The fast,
forward propagating nature of the convective line will greatly limit
potential for flooding. Rainfall totals will likely reach 0.75-1.25"
on average for most of the area from today through tonight, with a
few spots seeing 1.5" where the strongest convection develops. This
rain will likely be enough to produce ponding of water in poor
drainage areas, but more significant flooding is not expected. RFC
river forecasts show some rises on rivers, but none are forecast to
reach flood stage.

Monday the surface low will move through northern New England. The
mid level trough and wrap around moisture will slowly cross the
eastern Great Lakes, and combine with northwest upslope flow to
produce plenty of light rain and light, wet snow through the day. It
will be a chilly, breezy day with temperatures falling into the
upper 30s to lower 40s at lower elevations and mid 30s higher
terrain following warmer temperatures before daybreak.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A broad and low amplitude upper level longwave ridge will be over
the Central US Monday night, with the next system dropping through
the Pacific Northwest.  The resulting surface pattern will feature
high pressure over the Southeast US extending across NYS, while
cyclogenesis begins east of the Rockies Tuesday morning.

East of the developing low, a pseudo-stationary baroclinic boundary
will become a focus for showers that will eventually stretch from
the surface low in the central plains all the way across either NYS
or PA and off the coast. For the past several days, models have had
a good handle on the existence of this boundary, but have struggled
a little with location.  Being that the rain swath won't be
consistent and will have a relatively narrow N-S width of ~150 mi,
have no choice but to continue with a long period (Tue-Wed) of a
general chance of showers.  Similarly problematic will be
temperature forecasts.  If the boundary ends up to our south, we'll
see less precipitation but also lower temperatures. If overhead or
north, temperatures will be higher.  In short, the midweek period
features an overall low confidence forecast much of WNY.  There is
higher confidence for cooler and dry weather east of Lake Ontario
however, at least through Wednesday.

Wednesday night, the stalled frontal boundary, should eventually
move north into Ontario/Quebec, taking any rain across NYS, or into
and then north of NYS.  This will will put WNY in the warm sector
east of the deepening surface low over the midwest late Wednesday
night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
By Thursday, most if not all of our region will be in the warm
sector as this boundary pushes northward into Canada. Depending
on the position of the boundary, there is a small risk of
showers, but the vast majority of the day should be dry and
pleasant with high temperatures in the mid 60s to lower 70s.

As the low tracks across the central Great Lakes and into southern
Ontario, an associated cold/occluded front will move into the
area. Based on latest model guidance, it is most likely to move
across the region Friday into Friday night. This will produce a
line of showers, and there is ample instability for some
thunderstorms to be embedded in this line a well. Friday will
remain on the warm side with highs in the 60s to around 70.

The frontal boundary will slowly push to the east into New
England on Saturday, but a risk of showers will persist since
the upper level low will move across the area through Saturday
and Saturday night. Drier air will build into the region Sunday
when this trough exits into New England. Temperatures will be
cooler, with highs in the 50s over the weekend.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Regional radars show strong to severe storms tracking NE across
Pennsylvania and towards Western New York. This area of convection
will arrive from our southwest which will reach Western NY
(KBUF,KIAG,KJHW) around 00Z and 01Z, KROC and KDSV by 03Z, and KART
by 06Z. The thunderstorm potential will only last for an hour or two
at any one location. The line of storms may produce gusty winds
across the western Southern Tier and western Finger Lakes.

CIGS will deteriorate to MVFR/IFR from west to east, with MVFR to
IFR continuing tonight. VSBY will drop to IFR in areas of heavier
rainfall, especially along the convective line through the first
half of tonight. Some patchy fog may also develop for several hours
tonight in the KBUF,KIAG,KROC areas and south shore of Lake Ontario
in the low level chilly northeast flow off the lake, with local IFR
VSBY.

There will be a period of low level wind shear this evening ahead of
the convective line as a strong 50 knot low level jet crosses the
region.

The surface low will move across northern New England Monday.
Extensive wrap around moisture will produce occasional light rain
and wet snow on Monday with areas of MVFR VSBY. Widespread MVFR CIGS
will continue, with some IFR across higher terrain in the morning.

Outlook...

Tuesday...VFR.
Tuesday night and Wednesday...Areas of MVFR with showers likely.
Thursday and Friday...Mainly VFR. A chance of showers.

&&

.MARINE...
Low pressure will move across the eastern Great Lakes tonight before
exiting across northern New England Monday. Northeast winds will
remain elevated tonight which will continue Small Craft Advisory
conditions to the south shore of Lake Ontario, and Lake Erie mainly
from Dunkirk southwestward. The northeast winds will quickly
diminish later tonight as the low moves by. West to northwest winds
will quickly increase again Monday morning in the wake of this
system, with Small Craft Advisory worthy winds and waves continuing
through Monday night. A ridge of high pressure will build into the
eastern Great Lakes by Tuesday, bringing with it lighter winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT Monday for LEZ040.
         Small Craft Advisory from 4 AM to 8 PM EDT Monday for
         LEZ041.
         Small Craft Advisory from 5 AM to 8 PM EDT Monday for
         LEZ020.
         Small Craft Advisory until 8 PM EDT Monday for LOZ030.
         Small Craft Advisory until 5 AM EDT Tuesday for LOZ043.
         Small Craft Advisory until 11 PM EDT Monday for LOZ042.
         Small Craft Advisory from 11 AM Monday to 5 AM EDT Tuesday
         for LOZ044-045.

&&

SYNOPSIS...AR/Hitchcock
NEAR TERM...AR/Hitchcock
SHORT TERM...AR/Zaff
LONG TERM...Apffel
AVIATION...AR/Hitchcock
MARINE...AR/Hitchcock
Hazardous weather outlook, Apr 14, 6:00 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
700 PM EDT Sun Apr 14 2019

NYZ012-013-019>021-152300-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-
700 PM EDT Sun Apr 14 2019

...TORNADO WATCH 69 IN EFFECT UNTIL 3 AM EDT MONDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Periods of rain will move across the region through tonight.
Rainfall amounts of 0.75 to 1.25 inches are expected. These rainfall
amounts may result in minor ponding of water in poor drainage areas.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010-011-085-152300-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Southern Erie-
700 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Periods of rain will move across the region through tonight.
Rainfall amounts of 0.75 to 1.25 inches are expected. These rainfall
amounts may result in minor ponding of water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-014-152300-
Wayne-Northern Cayuga-Oswego-Ontario-
700 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Periods of rain will move across the region through tonight.
Rainfall amounts of 0.75 to 1.25 inches are expected. These rainfall
amounts may result in minor ponding of water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-152300-
Jefferson-Lewis-
700 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Periods of rain will move across the region through tonight.
Rainfall amounts of 0.75 to 1.25 inches are expected. These rainfall
amounts may result in minor ponding of water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-152300-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
700 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

Periods of rain will move across the region through tonight.
Rainfall amounts of 0.75 to 1.25 inches are expected. These rainfall
amounts may result in minor ponding of water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-152300-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
700 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

Periods of rain will move across the region through tonight.
Rainfall amounts of 0.75 to 1.25 inches are expected. These rainfall
amounts may result in minor ponding of water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

In the hours before

Special weather statement, Apr 14, 5:24 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
624 PM EDT Sun Apr 14 2019

NYZ019>021-150000-
Chautauqua-Cattaraugus-Allegany-
Including the cities of Jamestown, Olean, and Wellsville
624 PM EDT Sun Apr 14 2019

...STRONG THUNDERSTORMS APPROACHING THE WESTERN SOUTHERN TIER...

A line of strong thunderstorms will enter far western New York
around 730 p.m. and move across the Western Southern Tier
including Chautauqua, Cattaraugus, and Allegheny counties this
evening. This line is capable of producing damaging winds, large
hail, and possibly an isolated tornado. Anyone located outdoors,
boating, or at any location vulnerable to strong winds should
seek shelter now.

Apffel

The radar

The Buffalo radar (KBUF), 122 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Chautauqua

When
April 14, 6:35 PM EST
Where
Chautauqua County, 1.72 mi NW of Findley Lake
Measured
2 in hail
Reported by
Public
Coordinates
42.140, -79.750

Thunderstorm Wind, Chautauqua

When
April 14, 6:43 PM EST
Where
Chautauqua County, Findley Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.120, -79.730

Trees were reported down in Findley Lake.

Hail, Chautauqua

When
April 14, 6:47 PM EST
Where
Chautauqua County, 0.51 mi W of Westfield
Measured
1.75 in hail
Reported by
Public
Coordinates
42.320, -79.580

Thunderstorm Wind, Chautauqua

When
April 14, 6:47 PM EST
Where
Chautauqua County, 0.51 mi W of Mina
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.130, -79.690

Trees were reported down in Mina.

Hail, Chautauqua

When
April 14, 6:48 PM EST
Where
Chautauqua County, 0.51 mi W of Ripley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.270, -79.710

Hail, Chautauqua

When
April 14, 6:48 PM EST
Where
Chautauqua County, 0.69 mi S of West Portland
Measured
1.75 in hail
Reported by
Public
Coordinates
42.340, -79.520

Hail, Chautauqua

When
April 14, 6:49 PM EST
Where
Chautauqua County, Mayville
Measured
1.75 in hail
Reported by
Public
Coordinates
42.250, -79.500

Hail, Chautauqua

When
April 14, 6:54 PM EST
Where
Chautauqua County, 1.47 mi NNW of Brocton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
42.400, -79.440

Hail, Chautauqua

When
April 14, 7:06 PM EST
Where
Chautauqua County, 0.86 mi SW of Sherman
Measured
1.75 in hail
Reported by
Public
Coordinates
42.160, -79.590

Hail, Chautauqua

When
April 14, 7:10 PM EST
Where
Chautauqua County, 0.69 mi N of Fredonia
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.440, -79.330

Hail, Chautauqua

When
April 14, 7:10 PM EST
Where
Chautauqua County, Dunkirk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -79.330

Thunderstorm Wind, Cattaraugus

When
April 14, 8:10 PM EST
Where
Cattaraugus County, 0.69 mi N of Salamanca
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.160, -78.720

Trees were reported down in Salamanca.

Thunderstorm Wind, Cattaraugus

When
April 14, 8:10 PM EST
Where
Cattaraugus County, 1.02 mi W of Little Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.250, -78.800

Telephone poles and wires were reported down in Little Valley.

Thunderstorm Wind, Cattaraugus

When
April 14, 8:25 PM EST
Where
Cattaraugus County, 0.86 mi NW of Franklinville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.340, -78.460

Trees were reported down in Franklinville.

Thunderstorm Wind, Cattaraugus

When
April 14, 8:26 PM EST
Where
Cattaraugus County, 0.51 mi W of Machias
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.420, -78.490

Trees reported down in Machias.

Thunderstorm Wind, Cattaraugus

When
April 14, 8:28 PM EST
Where
Cattaraugus County, 1.23 mi NE of Lime Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.440, -78.450

Damage was reported to a dairy barn and shed.

Thunderstorm Wind, Cattaraugus

When
April 14, 8:28 PM EST
Where
Cattaraugus County, Elton
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.450, -78.420

Damage was reported to a barn including roof damage and the shifting of the barn off its foundation.

Thunderstorm Wind, Cattaraugus

When
April 14, 8:30 PM EST
Where
Cattaraugus County, 0.86 mi NW of Delevan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.490, -78.480

Trees were reported down.

Thunderstorm Wind, Allegany

When
April 14, 8:55 PM EST
Where
Allegany County, 0.51 mi E of West Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.130, -78.240

Trees reported down in West Clarksville.

Thunderstorm Wind, Livingston

When
April 14, 9:20 PM EST
Where
Livingston County, 0.51 mi W of Conesus
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
42.720, -77.680

Roof damage was reported to a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821531, 821543, 821532, 821544, 821533, 821534, 821535, 821536, 821537, 821538, 821539, 821545, 821546, 821547, 821548, 821549, 821550, 821551, 821552, 821553.